Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 12, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 20, 2005, 1:38 PM PST for El Dorado County, Placer County, Sacramento County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2005, 1:38 PM PST (21:38 UTC)
- Expired
- Mar 20, 2005, 2:30 PM PST
- In force
- 52 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
Counties El Dorado County, CA, Placer County, CA, Sacramento County, CA
The radar
The Sacramento radar (KDAX), 77 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 9:00 AM PST, 4 hours 38 minutes earlier.
Area forecast discussion, Mar 20, 9:00 AM PST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PST SUN MAR 20 2005
.DISCUSSION...
A MOIST AND VERY UNSTABLE AIRMASS (BY CALIFORNIA STANDARDS) REMAINS
IN PLACE THIS MORNING PER MORNING SOUNDINGS. WE/RE IN A BRIEF
RESPITE IN THE VALLEY THIS MORNING...BUT THAT WON/T LAST LONG.
APPEARS THAT INGREDIENTS ARE COMING TOGETHER FOR A POSSIBLE SEVERE
WEATHER EVENT LATER THIS MORNING AND THIS AFTERNOON. WITH SUNSHINE
AND SURFACE HEATING THIS MORNING...THE LOWER LEVELS WILL CONTINUE TO
DESTABILIZE. OBSERVATIONS INDICATE SURFACE WINDS HAVE BACKED TO THE
SOUTHEAST OVER NEARLY THE ENTIRE VALLEY RESULTING IN 0-1KM HELICITY
VALUES ON THE ORDER OF 100 M2/S2. APPEARS THAT THE MOST LIKELY AREA
OF CONCERN WILL BE FROM THE NORTHERN SAN JOAQUIN VALLEY NORTHWARD
WHICH LIES JUST TO THE NORTH OF THE STRONGEST JET LEVEL WINDS AND IS
WHERE THE UPSTREAM WAVES EVIDENT ON SATELLITE IMAGERY WILL MOVE
ONSHORE THIS AFTERNOON. PRIMARY CONCERN WILL BE HAIL...BUT SHEAR
PROFILES SUGGEST THAT WEAK TORNADOS CANNOT BE RULED OUT. WILL ISSUE
SPECIAL WEATHER STATEMENT SHORTLY TO HIGHLIGHT THREAT.
ELSEWHERE...INSTABILITY AND UPSLOPE FLOW WILL CONTINUE TO BE A
PRODUCTIVE SNOW MAKER FOR THE WEST SLOPES OF THE NORTHERN SIERRA.
AFTER A BRIEF BREAK MONDAY...PROGS CONTINUE TO ADVERTISE ANOTHER
WARMER SYSTEM MOVING UP FROM THE SOUTHWEST FOR MONDAY NIGHT AND
EARLY TUESDAY.
&&
.STO WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY UNTIL 6 PM PST FOR
THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
COUNTY AND LASSEN PARK.
&&Hazardous weather outlook, Mar 20, 9:15 AM PST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SACRAMENTO CA 915 AM PST SUN MAR 20 2005 CAZ013>019-063-064-066>069-211500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 915 AM PST SUN MAR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A COLD AND MOIST PACIFIC WEATHER SYSTEM CONTINUES TO BRING SNOW TO THE SIERRA AND GUSTY SOUTHWESTERLY WINDS. ADDITIONAL SNOWFALL ACCUMULATIONS OF UP TO 7 INCHES CAN BE EXPECTED TODAY OVER THE HIGHER ELEVATIONS. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN LATER THIS MORNING AND THIS AFTERNOON IN THE UNSTABLE AIRMASS ACROSS THE CENTRAL VALLEY. A FEW THUNDERSTORMS MAY REACH SEVERE LEVELS. THE PRIMARY THREAT IS EXPECTED TO BE HAIL...HOWEVER VERTICAL WIND SHEAR PROFILES SUPPORT ROTATING THUNDERSTORMS...SO A FEW WEAK TORNADOS CANNOT BE RULED OUT. SPOTTERS ARE REQUESTED TO IMMEDIATELY REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. * SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, Mar 20, 9:35 AM PST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 935 AM PST SUN MAR 20 2005 CAZ015>019-066-067-210000- CARQUINEZ STRAIT AND DELTA-CENTRAL SACRAMENTO VALLEY-MOTHERLODE- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY- NORTHERN SAN JOAQUIN VALLEY-SOUTHERN SACRAMENTO VALLEY- 935 AM PST SUN MAR 20 2005 ...STRONG THUNDERSTORMS POSSIBLE FOR THE INTERIOR PORTION OF NORTHERN CALIFORNIA TODAY... COLD AND UNSTABLE AIR DROPPING JUST OFF THE NORTHERN COAST OF CALIFORNIA COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVING ALONG A MOIST AND STRONG JET STREAM WILL AID IN INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS AFTERNOON. SOME OF THESE THUNDERSTORMS WILL PRODUCE FREQUENT AND DANGEROUS LIGHTNING...STRONG GUSTY WINDS...HAIL AND HEAVY RAIN THAT WILL PRODUCE PONDING ON ROADS AND HIGHWAYS. SOME LOCALIZED FLOODING IS ALSO POSSIBLE...ESPECIALLY IF THUNDERSTORMS REDEVELOP OVER THE SAME AREA. THE CURRENT ATMOSPHERIC CONDITIONS ALSO SUPPORT THE POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS WITH STRONG DAMAGING WINDS AND HAIL WITH DIME SIZE DIAMETER OR LARGER. WITH A SEVERE THUNDERSTORM...A FUNNEL CLOUD OR BRIEF TORNADO MAY DEVELOP QUICKLY WITH LITTLE OR NO WARNING. RESIDENTS OF THE INTERIOR OF NORTHERN CALIFORNIA SHOULD BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS THROUGH AT LEAST THIS AFTERNOON. PEOPLE SHOULD SEEK SHELTER IF THREATENING WEATHER APPROACHES YOUR AREA. STAY TUNED TO THE LATEST WEATHER UPDATES AND STATEMENTS FROM YOUR NOAA NATIONAL WEATHER SERVICE.
Special weather statement, Mar 20, 1:03 PM PST, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 103 PM PST SUN MAR 20 2005 CAZ017-202258- SOUTHERN SACRAMENTO VALLEY- 103 PM PST SUN MAR 20 2005 ...BRIEF FUNNEL CLOUD SIGHTED NEAR RANCHO CORDOVA... A BRIEF FUNNEL CLOUD NEAR MATHER AIRPORT WAS SIGHTED BY METEOROLOGISTS AT THE NATIONAL WEATHER SERVICE OFFICE. THE FUNNEL CLOUD DID NOT EXTEND CLOSE TO THE GROUND...AND LASTED FOR LESS THAN A MINUTE. WEATHER RADAR CONTINUES TO TRACK A STRONG THUNDERSTORM OVER RANCHO CORDOVA. RESIDENTS OF SACRAMENTO COUNTY ARE ADVISED TO KEEP AN EYE TO THE SKY THIS AFTERNOON AND TAKE SHELTER SHOULD THREATENING WEATHER APPROACH.
Local storm report, Mar 20, 1:05 PM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
105 PM PST SUN MAR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FUNNEL CLOUD RANCHO CORDOVA 38.60N 121.30W
03/20/2005 SACRAMENTO CA NWS EMPLOYEE
BRIEF FUNNEL CLOUD SIGHTED FROM THE NWS OFFICE OVER
RANCHO CORDOVA.
&&The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:59 AM PST | Severe Thunderstorm Warning | STO | Sacramento | 31 min |
| Mar 20, 3:47 AM PST | Severe Thunderstorm Warning | STO | Sacramento, Solano | 28 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.